Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 192, NWS Amarillo, TX

August 14, 2020Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Aug 14, 2020, 2:46 PM CDT for Armstrong County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2020, 2:46 PM CDT (19:46 UTC)
Expired
Aug 14, 2020, 3:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Armstrong County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.8 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1224 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1761 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:06 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 14, 2:06 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Fri Aug 14 2020

.SHORT TERM...Today through Saturday Night...

A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area.  More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough.  Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.

Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night.  This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight.  If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet.  At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting.  If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.

Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.

&&

.LONG TERM...Sunday through Friday...

Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.

Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.

Ward

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                67  96  67  92  63 /  30  20  20  30  40
Beaver OK                  66  91  65  90  62 /  30  20  40  30  30
Boise City OK              62  90  62  91  60 /  30  30  30  30  40
Borger TX                  70  98  70  96  66 /  30  20  20  30  50
Boys Ranch TX              66  97  66  95  63 /  30  20  20  30  50
Canyon TX                  67  96  66  91  63 /  40  10  20  30  50
Clarendon TX               70  95  70  91  66 /  30  10  20  30  40
Dalhart TX                 62  92  63  91  60 /  30  20  30  30  50
Guymon OK                  64  90  64  90  61 /  40  20  20  30  40
Hereford TX                67  97  68  93  64 /  30  20  20  30  40
Lipscomb TX                67  93  66  90  63 /  20  10  40  30  40
Pampa TX                   67  95  67  91  63 /  30  20  20  30  40
Shamrock TX                70  95  69  91  65 /  20  10  20  30  40
Wellington TX              72  99  71  94  67 /  20   5  20  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

15/7
Hazardous weather outlook, Aug 14, 2:25 PM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
225 PM CDT Fri Aug 14 2020

OKZ001>003-TXZ001>020-317-150730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
225 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. A few storms may become severe
with damaging winds the main threat. Hail also can not be ruled
out.

Temperatures around 107 degrees are expected in Palo Duro Canyon.
Therefore, a Heat Advisory is in effect for the canyon until 8 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible through Thursday night. Some of the
storms may become severe with large hail and damaging wind the
main threats, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 1:11 PM CDTHeat AdvisoryAMARandall5 hr
Aug 14, 3:28 PM CDTSpecial Weather StatementAMAPotter32 min
Aug 14, 3:42 PM CDTSpecial Weather StatementAMAArmstrong33 min
Aug 14, 3:49 PM CDTSpecial Weather StatementAMAArmstrong26 min
Aug 14, 3:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley67 min
Aug 14, 4:26 PM CDTSpecial Weather StatementAMAPotter34 min
Aug 14, 4:58 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall20 min
Aug 14, 5:11 PM CDTSevere Thunderstorm WarningAMADallam15 min
Aug 14, 5:16 PM CDTSpecial Weather StatementAMACarson29 min
Aug 14, 5:38 PM CDTSpecial Weather StatementAMACarson37 min
Aug 14, 5:51 PM CDTSpecial Weather StatementAMARandall24 min
Aug 14, 6:02 PM CDTSpecial Weather StatementAMAGray28 min
Aug 14, 4:46 PM CDTSpecial Weather StatementAMACimarron29 min
Aug 14, 5:41 PM CDTSpecial Weather StatementAMATexas49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.